Thunderstorm Wind, Calhoun
- When
- April 28, 8:40 PM CST
- Where
- Calhoun County, 4.11 mi NW of Fulghums Landing
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 28.410, -96.630
Mesonet site east of Seadrift measured a gust to 61 mph.
Squall line moved through the Mid-Coast region during the evening hours. The storms produced wind gusts to 60 mph at Port O'Connor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Squall line moved through the Mid-Coast region during the evening hours. The storms produced wind gusts to 60 mph at Port O'Connor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 28, 5:47 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion
National Weather Service Corpus Christi TX
647 PM CDT Fri Apr 28 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 633 PM CDT Fri Apr 28 2023
A Severe Thunderstorm Watch has been issued for South Texas. The
Watch is in effect until 11 PM for the inland Coastal Plains to
the Rio Grande Plains and until midnight for the coastal counties
and nearshore waters.
&&
.SHORT TERM...
(Tonight through Saturday night)
Issued at 450 PM CDT Fri Apr 28 2023
Key Messages:
- Severe thunderstorms expected tonight with damaging winds and
large hail as the primary threat as well as isolated tornadoes
- Gale conditions are expected Saturday
Showers and thunderstorms are expected to develop tonight with the
likelihood of severe thunderstorms increasing. A dryline approaching
the Rio Grande Plains this evening ahead of the front could aid in
the development of thunderstorms ahead of the incoming cold front.
As conditions are primed for severe weather, the Storm Prediction
Center (SPC) has highlighted most of South Texas under an enhanced
risk of severe weather with the rest the the CWA under a slight
risk. The primary threats will be damaging winds and large hail with
a secondary threat of isolated tornadoes. SPC currently has South
Texas under a 15-30% chance of large hail greater than 1", 15-30%
chance of severe winds over 60 mph and a 2% chance for tornadoes.
SPC has also highlighted all the CWA except for the southern Coastal
Bend with a significant severe wind potential which means that there
is a 10% chance or greater chance of wind gusts over 75 mph within
25 miles of a point within the area. A smaller significant severe
hail area has also been introduced for northern Webb, La Salle and
McMullen counties indicating a 10% or greater chance of 2" hail or
greater within 25 miles of a point. As per SPC's meso-analysis data,
CAPE values across South Texas are ranging from 4000-5500 J/kg along
with effective bulk shear values of 35-40 knots and mid-level lapse
rates of 6.5-8.5 celsius per kilometer. With the unstable airmass and
steep mid-level lapse rates, any storm that develops will not only
have a good chance to become severe, but produce large hail over 2
inches. As for the wind threat, current DCAPE values between 1100-
1300 J/kg are present across South Texas with low-level lapse rates
7-9.5 C/kg. With the large DCAPE and steep low-level lapse rates,
any strong winds that develop within a thunderstorm will be able to
mix down to the surface, thus having most of the CWA within a
significant severe threat for strong winds. Just in case you haven't
had enough yet, isolated tornadoes will also be possible tonight.
The SPC HREF is showing a 70-80% chance of 2-5km updraft helicity
values greater than 75 and a 30-50% chance of updraft helicity over
150 across the Brush Country and Coastal Plains. Therefore, any
severe thunderstorm that is able develop with a low LCL will have
the potential to produce a tornado. Despite all of South Texas under
a 2% chance of tornadic activity, the best chances for a tornado to
develop will be from the Brush Country to the Coastal Plains and
Victoria Crossroads where the helicity is the greatest. The severe
weather threat is expected to be concluded around 3 am after the
frontal passage.
Strong winds are expected to develop in the wake of the front with
wind advisory conditions (wind gusts over 40 mph) possible between
16-20z tomorrow morning into tomorrow afternoon across the southern
Coastal Bend and barrier islands. With the strong winds and drier
air filtering into the region in the wake of the front, fire weather
could be a concern across most of the area, but with the recent
rainfall fuels should be moist enough to negate the marginal to
critical fire weather risk. Nevertheless, elevated fire weather
conditions with brief periods of critical fire weather conditions
will be possible from 16z tomorrow morning to 00z tomorrow evening.
Windy conditions will also lead to Gale conditions across the bays
and offshore water from 4am into the afternoon and evening. Winds
will begin to decrease tomorrow night under clear skies allowing for
radiational cooling to take place. Lows tonight are expected to
range from the mid 50s to lower 60s and dropping into the upper 40s
to lower 50s tomorrow night. Seasonal daytime highs are expected
tomorrow with highs in the mid to upper 70s from the Coastal Plains
to the Victoria Crossroads and lower 80s across the Brush Country
and Rio Grande Plains.
&&
.LONG TERM...
(Sunday through next Thursday)
Issued at 450 PM CDT Fri Apr 28 2023
Quiet weather pattern will be in store for most of next week. An
upper level ridge from northwest Mexico into the Rockies Sunday will
gradually move eastward into the southern plains by Wednesday.
Moisture will begin to increase by Tuesday. Looks like GFS brings
the moisture back too quickly for Wednesday. Moisture return should
be sufficient by Thursday for slight chance PoPs across the area.
The upper ridge axis will be east of the area and a weak short wave
trough coming out of Mexico could provide some lift to generate
convection on Thursday.
&&
.AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Fri Apr 28 2023
A line of strong to severe storms associated with a cold front is
beginning to approach the COT and LRD TAF sites and is expected
to reach the VCT and ALI sites between 02Z-05Z and CRP between
03Z-06Z. The storms are expected to move into the coastal waters
between 04Z-07Z. Have included TEMPO groups for the expected
timing of the strongest storms, but timing may be an hour or so
off if the line accelerates or decelerates. The storms could
produce wind gusts up to 70 knots and large hail. Behind the front
winds will shift to the northwest and north with sustained winds
around 25 knots gusting to around 35 knots. Winds may decrease at
times but should remain generally strong through Saturday
afternoon.
&&
.MARINE...
Issued at 450 PM CDT Fri Apr 28 2023
Moderate onshore flow around 15 knots is expected tonight ahead of
the front. Winds are expected to quickly shift to the north in the
wake of the front after midnight with winds increasing to stronger
levels over 20 knots shortly after. Strong to severe thunderstorms
are expected ahead of and along the front with strong winds, large
hail and isolated waterspouts. Winds in and around thunderstorm
could reach or exceed 50 knots. Gale conditions are expected
Saturday for the bays and Gulf waters. Winds and seas will
subside by Sunday as a weak offshore flow in the morning becomes
weak onshore in the afternoon. Dry conditions with a weak to
moderate onshore flow from Monday morning will persist through the
middle of next week, with a moderate onshore flow over the
southern bays and near shore waters Monday afternoon and evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 59 75 54 85 / 80 0 0 0
Victoria 57 72 51 81 / 90 0 0 0
Laredo 59 81 57 91 / 80 0 0 0
Alice 58 77 52 87 / 80 0 0 0
Rockport 60 75 61 80 / 90 10 0 0
Cotulla 57 82 53 91 / 80 0 0 0
Kingsville 59 76 52 86 / 80 0 0 0
Navy Corpus 62 75 62 80 / 80 10 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Gale Warning from 4 AM to 5 PM CDT Saturday for GMZ231-232-236-
237.
Gale Warning from 4 AM to 8 PM CDT Saturday for GMZ250-255-270-
275.
&&
SHORT TERM...JCP
LONG TERM....TMT
AVIATION...TE/81Hazardous Weather Outlook...UPDATED National Weather Service Corpus Christi TX 427 PM CDT Fri Apr 28 2023 TXZ229>234-239>247-342>347-442-443-447-291200- La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells- Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas- Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces- Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun- Kleberg Islands-Nueces Islands-Calhoun Islands- 427 PM CDT Fri Apr 28 2023 This Hazardous Weather Outlook is for south Texas. .DAY ONE...Tonight. Strong to severe thunderstorms are expected across south Texas this evening into the early overnight hours ahead of a cold front. Damaging winds and large hail are the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GMZ231-232-236-237-250-255-270-275-291200- Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays- Copano, Aransas, and Redfish Bays- San Antonio, Mesquite, and Espiritu Santo Bays- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM- Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM- 427 PM CDT Fri Apr 28 2023 This Hazardous Weather Outlook is for Middle Texas Coastal Waters. .DAY ONE...Tonight. Strong to severe thunderstorms are expected across the coastal waters late this evening into the early overnight hours ahead of a cold front. Damaging winds and large hail are the primary hazards. A Gale Warning is in effect beginning at 4 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gale Warning is in effect for Saturday for the coastal waters. Small Craft Advisory conditions will linger over the Gulf waters Saturday evening. TMT
Special Weather Statement
National Weather Service Corpus Christi TX
828 PM CDT Fri Apr 28 2023
TXZ232>234-244>246-346-290200-
Inland San Patricio TX-Victoria TX-Coastal Refugio TX-Bee TX-
Inland Refugio TX-Coastal Aransas TX-Goliad TX-
828 PM CDT Fri Apr 28 2023
...Strong thunderstorms will impact portions of north central
Aransas, northeastern San Patricio, southwestern Victoria, Goliad,
Refugio and southeastern Bee Counties through 900 PM CDT...
At 828 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ander to 8 miles northeast of Blanconia to
Papalote. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Victoria, Beeville, Refugio, Goliad, Woodsboro, McFaddin, Skidmore,
Fannin, Quintana, Schroeder, Ander, Weesatche, Weser, Victoria
Riverside Park, Coleto Creek Park, Saxet Lakes, Oak Village, Bonnie
View and Blanconia.
This includes the following highways...
US Highway 181 between mile markers 592 and 606.
US Highway 183 between mile markers 628 and 668.
US Highway 59 between mile markers 642 and 676.
US Highway 77 between mile markers 580 and 636.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for south central Texas.
&&
LAT...LON 2891 9738 2889 9735 2890 9734 2887 9732
2888 9731 2887 9731 2889 9727 2885 9702
2835 9697 2808 9730 2832 9788 2853 9753
2886 9751 2892 9743
TIME...MOT...LOC 0128Z 293DEG 35KT 2884 9733 2846 9730 2818 9760
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EMFSpecial Weather Statement
National Weather Service Corpus Christi TX
832 PM CDT Fri Apr 28 2023
TXZ229-230-239-240-290200-
McMullen TX-Webb TX-Duval TX-La Salle TX-
832 PM CDT Fri Apr 28 2023
...A strong thunderstorm will impact portions of northwestern Duval,
southeastern La Salle, eastern Webb and southwestern McMullen
Counties through 900 PM CDT...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Fort Ewell Site, or 17 miles northwest of Freer, moving
southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Freer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
&&
LAT...LON 2814 9891 2821 9884 2823 9873 2798 9852
2789 9862 2786 9876
TIME...MOT...LOC 0132Z 317DEG 29KT 2807 9880
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TWHSpecial Weather Statement
National Weather Service Corpus Christi TX
900 PM CDT Fri Apr 28 2023
TXZ229-239-290230-
Webb TX-La Salle TX-
900 PM CDT Fri Apr 28 2023
...A strong thunderstorm will impact portions of southwestern La
Salle and northern Webb Counties through 930 PM CDT...
At 900 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Artesia Wells, or 10 miles north of Encinal,
moving southeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Fort Ewell Site and Chaparral Wildlife Management Area.
This includes Interstate 35 between mile markers 41 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
&&
LAT...LON 2817 9948 2820 9945 2820 9940 2826 9940
2830 9936 2816 9900 2805 9910 2804 9931
TIME...MOT...LOC 0200Z 308DEG 29KT 2820 9936
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
TWHSpecial Weather Statement
National Weather Service Corpus Christi TX
902 PM CDT Fri Apr 28 2023
TXZ240-290230-
Duval TX-
902 PM CDT Fri Apr 28 2023
...A strong thunderstorm will impact portions of northern Duval
County through 930 PM CDT...
At 902 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seven Sisters, or near Freer, moving southeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Freer and Seven Sisters.
This includes US Highway 59 between mile markers 750 and 770.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
&&
LAT...LON 2796 9877 2805 9873 2806 9865 2805 9833
2785 9835 2775 9856
TIME...MOT...LOC 0202Z 304DEG 30KT 2798 9860
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
TWHSpecial Weather Statement
National Weather Service Corpus Christi TX
909 PM CDT Fri Apr 28 2023
TXZ234-245>247-345>347-447-290300-
Coastal Calhoun TX-Inland Calhoun TX-Calhoun Islands TX-Victoria TX-
Coastal Refugio TX-Inland Refugio TX-Coastal Aransas TX-
Aransas Islands TX-
909 PM CDT Fri Apr 28 2023
...Strong thunderstorms will impact portions of Aransas, Calhoun,
southeastern Victoria and eastern Refugio Counties through 1000 PM
CDT...
At 909 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Guadalupe to Tivoli to 8 miles north of
Holiday Beach to near Bayside. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Victoria, Port Lavaca, Rockport, Seadrift, Port Oconnor, Guadalupe,
Lamar, Point Comfort, Bayside, Long Mott, Green Lake, Holiday Beach,
Tivoli, Matagorda Island State Park, Alamo Beach, Dacosta, Indianola,
Bloomington, Magnolia Beach and Copano Village.
This includes the following highways...
US Highway 59 near mile marker 638.
US Highway 87 between mile markers 816 and 840.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for south central and south Texas.
&&
LAT...LON 2825 9643 2799 9681 2811 9730 2829 9708
2843 9695 2878 9700 2878 9670 2867 9663
2870 9657 2870 9643 2872 9641 2864 9642
2867 9637 2864 9641 2863 9638 2863 9636
2850 9646 2835 9633
TIME...MOT...LOC 0209Z 277DEG 28KT 2871 9693 2843 9688 2828 9702 2815
9719
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EMFSpecial Weather Statement
National Weather Service Corpus Christi TX
929 PM CDT Fri Apr 28 2023
TXZ242>245-342>345-442-443-290315-
Inland Nueces TX-Inland San Patricio TX-Kleberg Islands TX-
Coastal Nueces TX-Coastal San Patricio TX-Coastal Kleberg TX-
Nueces Islands TX-Coastal Aransas TX-Inland Kleberg TX-
Aransas Islands TX-
929 PM CDT Fri Apr 28 2023
...Strong thunderstorms will impact portions of southern Aransas,
Nueces, southeastern San Patricio and northeastern Kleberg Counties
through 1015 PM CDT...
At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Palm Harbor to Corpus Christi
to 7 miles west of Driscoll. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corpus Christi, Portland, Robstown, Rockport, Port Aransas, Driscoll,
Corpus Christi International Airport, Lamar, Ingleside, Aransas Pass,
Bishop, Gregory, Ingleside On The Bay, Flour Bluff, Palm Harbor,
Corpus Christi North Beach, Kings Crossing Subdivision, Padre Balli
Park, Bay Area Medical Center and Spohn Hospital South.
This includes the following highways...
Interstate 37 between mile markers 1 and 14.
US Highway 181 between mile markers 634 and 648.
US Highway 77 between mile markers 672 and 688.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 2802 9680 2748 9722 2741 9777 2781 9793
2788 9750 2816 9702
TIME...MOT...LOC 0228Z 305DEG 29KT 2794 9700 2774 9740 2770 9788
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EMFThe Corpus Christi radar (KCRP), 111 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
Mesonet site east of Seadrift measured a gust to 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095785.